Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 128, NWS Twin Cities, MN

July 16, 2010Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2010, 6:34 PM CDT for Freeborn County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2010, 6:34 PM CDT (23:34 UTC)
Expired
Jul 16, 2010, 7:30 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:45 PM CDTHAIL 0.53 N Emmons, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KMPX 162334
SVRMPX
MNC047-170030-
/O.NEW.KMPX.SV.W.0128.100716T2334Z-100717T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 730 PM CDT

* AT 632 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR EMMONS...OR ABOUT 10 MILES SOUTHWEST OF
  ALBERT LEA...AND MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN FREEBORN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4350 9364 4364 9363 4365 9350 4350 9311
      4349 9312 4349 9362
TIME...MOT...LOC 2334Z 303DEG 18KT 4353 9346
WIND...HAIL 60MPH 1.00IN

$$
3 follow-up statements
279 
WWUS53 KMPX 162345
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT FRI JUL 16 2010

MNC047-170030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-100717T0030Z/
FREEBORN MN-
645 PM CDT FRI JUL 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FREEBORN COUNTY UNTIL 730 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EMMONS...OR
10 MILES SOUTH OF ALBERT LEA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN FREEBORN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4350 9364 4361 9363 4361 9340 4350 9311
      4349 9312 4349 9362
TIME...MOT...LOC 2344Z 303DEG 18KT 4350 9340
WIND...HAIL 60MPH 1.00IN

$$

LS
916 
WWUS53 KMPX 170013
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT FRI JUL 16 2010

MNC047-170030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-100717T0030Z/
FREEBORN MN-
713 PM CDT FRI JUL 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
FREEBORN COUNTY UNTIL 730 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTHWOOD...
OR 15 MILES SOUTH OF HAYWARD...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...

MAINLY RURAL AREAS OF SOUTH CENTRAL FREEBORN COUNTY ALONG AND WEST 
OF INTERSTATE 35. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4350 9353 4359 9352 4359 9335 4350 9311
      4349 9312
TIME...MOT...LOC 0012Z 303DEG 18KT 4342 9324
WIND...HAIL 60MPH 1.00IN

$$

LS
649 
WWUS53 KMPX 170027
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT FRI JUL 16 2010

MNC047-170037-
/O.EXP.KMPX.SV.W.0128.000000T0000Z-100717T0030Z/
FREEBORN MN-
727 PM CDT FRI JUL 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREEBORN COUNTY
WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

LAT...LON 4350 9353 4359 9352 4359 9335 4350 9311
      4349 9312
TIME...MOT...LOC 0027Z 303DEG 18KT 4338 9315

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:50 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 16, 5:50 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT FRI JUL 16 2010

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 238 PM CDT FRI JUL 16 2010/

THE FORECAST CONCERN IS THE SEVERE WEATHER POTENTIAL FOR SATURDAY
AND SATURDAY NIGHT. THE LATEST MODELS CONTINUE TO TREND TOWARD A
MAJOR SEVERE WEATHER OUTBREAK DEVELOPING ACROSS THE UPPER MIDWEST
WITH THE MAIN FOCUS OVER CENTRAL AND SOUTHERN MINNESOTA.  IN
ADDITION...QUASI-LINEAR BOW STRUCTURE STORMS LATE SATURDAY EVENING
AND OVERNIGHT...WHICH COULD LEAD TO MORE WIDESPREAD WIND DAMAGE AND
HEAVY RAIN OVER EAST CENTRAL MN AND WESTERN WISCONSIN SATURDAY
NIGHT.

A SFC LOW PRESSURE WITH A WARM FRONT IS PROGGED TO LIFT NORTHEAST
OVER WESTERN MINNESOTA DURING THE DAY ON SATURDAY. MODELS SHOWED A
STRONG UPPER LEVEL JET /80 KNOTS OR GREATER/ 250 MB MOVING OVER
THE AREA AS WELL. THIS PLACES MUCH OF OUR FORECAST AREA IN THE
FAVORABLE RIGHT REAR QUADRANT OF THE JET MAXIMUM. SEVERAL MINOR
SHORTWAVE TROUGHS WILL HELP INSTIGATE EARLIER DEEP CONVECTION AND
THUNDERSTORM DEVELOPMENT SATURDAY AFTERNOON OVER WESTERN
MN...BEFORE A LARGE MESOSCALE CONVECTIVE SYSTEM DEVELOPS DURING
THE EVENING AND OVERNIGHT. TORNADO PARAMETERS INDICATED MODERATE
TO HIGH PROBABILITY OF EF1 OR GREATER TORNADOES OVER CENTRAL
MINNESOTA LATE AFTERNOON AND EVENING SATURDAY. PROGS INDICATE
ABOUT 2500-3000 J/KG WITH LIFTED INDICES OF -6 TO -10
CELSIUS...WITH LEAST 30 TO 45 ZERO TO 1KM BULK SHEAR ACRS THE
AREA. SPC HAS OUTLOOKED MUCH OF THE FORECAST AREA UNDER A MODERATE
RISK OF SEVERE STORMS. EXPECT SUPERCELLS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND TORNADOES LIKELY.

IN THE NEAR TERM...WEAK SURFACE BOUNDARY OR TROUGH WILL HELP FOCUS
SOME LOW LEVEL MOISTURE OVER SOUTH CENTRAL MN INTO PARTS OF WESTERN
WISCONSIN EARLY THIS EVENING. SFC DEWPOINTS WERE IN THE MID/UPPER
60S. EXPECT SOME ISOLATED THUNDERSTORMS EARLY THIS
EVENING...OTHERWISE SKIES SHOULD BECOME MOSTLY CLEAR OVERNIGHT.
HIGH PRESSURE RIDGE CENTERED OVER THE NORTHERN PLAINS INTO SOUTHWEST
U.S. WILL KEEP MUCH OF THE AREA DRY THROUGH MIDDAY SATURDAY.

IN THE MEDIUM RANGE AND LONG RANGE FORECAST...ANOTHER WARM FRONT
WILL LAY ACROSS THE MIDWEST BY MONDAY EVENING...THEN SLOWLY LIFT
NORTH DURING THE PERIOD.   MOISTURE WILL BEGIN TO LIFT BACK NORTH
OVER SOUTH CENTRAL MN. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
SOUTHERN HALF OF MN MONDAY NIGHT.

THE WEATHER WILL REMAIN ACTIVE INTO NEXT WEEK AS UPPER RIDGE BUILDS
OVER THE NATION MIDSECTION...EXPECT RIDGE RIDERS(THUNDERSTORMS)
MOVING SOUTHEAST OVER THE FORECAST.

&&

.AVIATION.../00Z TAF ISSUANCE/
SHRA/TS WILL REMAIN SOUTH OF THE TAF SITES THIS EVENING...AND CU
CLOUDS WILL CONTINUE DISSIPATING. NOCTURNAL SHRA/TS DEVELOPMENT IS
POSSIBLE TO THE WEST OVER THE DAKOTAS TONIGHT. SOME OF THIS
ACTIVITY MAY SNEAK INTO WEST CENTRAL MN NEAR KAXN ON SATURDAY MORNING.
OTHERWISE...THE MORE WIDESPREAD AND STRONGER CONVECTION /IN THE
FORM OF DISCRETE SUPERCELLS/ IS EXPECTED TO INITIATE AROUND/AFTER
20Z ACROSS WEST/CENTRAL MN...AND SPREAD SOUTH/EAST INTO THE EVENING
HOURS...EVENTUALLY CONGEALING INTO A CONVECTIVE COMPLEX. FOR
NOW...HAVE INCLUDED PROB GROUPS DUE TO TIMING UNKNOWNS...BUT IT IS
LIKELY THAT MOST /IF NOT ALL/ TAF SITES WILL EXPERIENCE
THUNDERSTORM ACTIVITY AT SOME POINT BETWEEN 21Z SATURDAY AND 06Z
SUNDAY.

KMSP...MOSTLY CLEAR SKIES AND WEST WINDS AROUND 5 KTS WILL PREVAIL
TONIGHT. WINDS WILL SHIFT TO SOUTHERLY IN DIRECTION ON
SATURDAY...WITH CUMULUS DEVELOPMENT AFTER MID MORNING. NON
THUNDERSTORM WIND GUSTS AS HIGH AS 20 KTS ARE POSSIBLE ON SATURDAY
AFTERNOON AS THE TROUGH APPROACHES. ALTHOUGH A FEW THUNDERSTORMS
CANNOT BE RULED OUT IN THE VICINITY OF THE AIRPORT PRIOR TO
21Z...THE MORE LIKELY WINDOW FOR TS AT MSP IS BETWEEN 21Z AND 06Z
SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jul 16, 3:10 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT FRI JUL 16 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
310 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF SOUTH CENTRAL
AND SOUTHEAST MINNESOTA...MAINLY ALONG AND SOUTH OF THE INTERSTATE
90 CORRIDOR. A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE AND
DAMAGING WINDS BEFORE 800 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. A LOW
PRESSURE SYSTEM WILL LIFT NORTHEAST OVER MINNESOTA LATE IN THE DAY
ON SATURDAY. VERY WARM...MOIST AND UNSTABLE AIR WILL LIFT NORTHWARD
OVER MINNESOTA AND WESTERN WISCONSIN.  SEVER STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES.
HEAVY RAINS ARE ALSO POSSIBLE WITH THESE STORMS. THE BEST TIME FOR
INITIATION OF THUNDERSTORMS WILL BE LATE AFTERNOON AND EVENING ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A SHORT TIME ACROSS SOUTH
CENTRAL MINNESOTA EARLY THIS EVENING. ACTIVATION ACROSS MUCH OF THE
OUTLOOK AREA IS LIKELY LATE AFTERNOON OR EVENING ON SATURDAY.

In the hours before

Special weather statement, Jul 16, 5:06 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT FRI JUL 16 2010

MNZ085-093-162245-
FREEBORN-STEELE-
506 PM CDT FRI JUL 16 2010

AT 505 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF STEELE CENTER. THIS STORM WAS
MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEELE CENTER.
  BIXBY.
  BLOOMING PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4398 9305 4381 9305 4383 9327 4401 9322
TIME...MOT...LOC 2207Z 283DEG 23KT 4390 9311
Special weather statement, Jul 16, 6:23 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI JUL 16 2010

MNZ093-170015-
FREEBORN-
623 PM CDT FRI JUL 16 2010

...THUNDERSTORMS OVER SOUTHERN FREEBORN COUNTY THROUGH 715 PM CDT...

AT 618 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CONGER. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CONGER.
  ALBERT LEA.
  TWIN LAKES.
  GLENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4351 9365 4363 9363 4370 9355 4365 9305
      4349 9308 4349 9363
TIME...MOT...LOC 2323Z 303DEG 18KT 4357 9351

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:13 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele47 min
Jul 16, 5:06 PM CDTSpecial Weather StatementMPXSteele39 min
Jul 16, 6:23 PM CDTSpecial Weather StatementMPXFreeborn52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.